Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Humphries, Peter 2013. The distribution of weighted sums of the Liouville function and Pólyaʼs conjecture. Journal of Number Theory, Vol. 133, Issue. 2, p. 545.


    ×
  • Currently known as: Journal of the Australian Mathematical Society Title history
    Journal of the Australian Mathematical Society, Volume 93, Issue 1-2
  • October 2012, pp. 157-171

BETWEEN THE PROBLEMS OF PÓLYA AND TURÁN

  • MICHAEL J. MOSSINGHOFF (a1) and TIMOTHY S. TRUDGIAN (a2)
  • DOI: http://dx.doi.org/10.1017/S1446788712000201
  • Published online: 27 September 2012
Abstract
Abstract

We investigate the behaviour of the function $L_{\alpha }(x) = \sum _{n\leq x}\lambda (n)/n^{\alpha }$, where $\lambda (n)$ is the Liouville function and $\alpha $ is a real parameter. The case where $\alpha =0$ was investigated by Pólya; the case $\alpha =1$, by Turán. The question of the existence of sign changes in both of these cases is related to the Riemann hypothesis. Using both analytic and computational methods, we investigate similar problems for the more general family $L_{\alpha }(x)$, where $0\leq \alpha \leq 1$, and their relationship to the Riemann hypothesis and other properties of the zeros of the Riemann zeta function. The case where $\alpha =1/2$is of particular interest.

Copyright
Corresponding author
For correspondence; e-mail: mimossinghoff@davidson.edu
Footnotes
Hide All

Dedicated to the memory of Alf van der Poorten

Footnotes
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]P. Borwein, R. Ferguson and M. J. Mossinghoff, ‘Sign changes in sums of the Liouville function’, Math. Comp. 77(263) (2008), 16811694.

[4]A. E. Ingham, ‘On two conjectures in the theory of numbers’, Amer. J. Math. 64 (1942), 313319.

[5]R. S. Lehman, ‘On Liouville’s function’, Math. Comp. 14 (1960), 311320.

[8]M. Rubinstein and P. Sarnak, ‘Chebyshev’s bias’, Experiment. Math. 3(3) (1994), 173197.

[9]M. Tanaka, ‘A numerical investigation on cumulative sum of the Liouville function’, Tokyo J. Math. 3(1) (1980), 187189.

[12]P. Turán, ‘Nachtrag zu meiner Abhandlung “On some approximative Dirichlet polynomials in the theory of zeta-function of Riemann”’, Acta Math. Acad. Sci. Hungar. 10 (1959), 277298.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Australian Mathematical Society
  • ISSN: 1446-7887
  • EISSN: 1446-8107
  • URL: /core/journals/journal-of-the-australian-mathematical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords: